Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 92, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 4, 2022, 7:26 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2022, 7:26 PM CDT (00:26 UTC)
- Expired
- Jul 4, 2022, 8:15 PM CDT
- In force
- 49 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clayton County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3635 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 538 m²/s²
- Significant tornado parameter
- 6.2
- Supercell composite
- 38.0
The text
As transmitted.
920
WUUS53 KARX 050026
SVRARX
IAC043-065-050115-
/O.NEW.KARX.SV.W.0092.220705T0026Z-220705T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
726 PM CDT Mon Jul 4 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Clayton County in northeastern Iowa...
East central Fayette County in northeastern Iowa...
* Until 815 PM CDT.
* At 725 PM CDT, a severe thunderstorm was located near Fayette, or 7
miles southeast of West Union, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Volga around 755 PM CDT.
Elkader around 810 PM CDT.
Other locations impacted by this severe thunderstorm include Volga
River State Park, Wadena, Thomasville, Saint Sebald, and Albany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
If you can hear thunder, you are close enough to be struck by
lightning.
&&
LAT...LON 4286 9180 4293 9175 4292 9138 4270 9149
TIME...MOT...LOC 0025Z 286DEG 18KT 4287 9171
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kurz2 follow-up statements
847
WWUS53 KARX 050044
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
744 PM CDT Mon Jul 4 2022
IAC043-065-050115-
/O.CON.KARX.SV.W.0092.000000T0000Z-220705T0115Z/
Clayton IA-Fayette IA-
744 PM CDT Mon Jul 4 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN CLAYTON AND EAST CENTRAL FAYETTE COUNTIES...
At 743 PM CDT, a severe thunderstorm was located near Volga, or 10
miles west of Elkader, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Volga around 755 PM CDT.
Elkader around 810 PM CDT.
Other locations impacted by this severe thunderstorm include
Thomasville, Wadena, and Saint Sebald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. If you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 4284 9176 4291 9172 4291 9139 4270 9149
TIME...MOT...LOC 0043Z 288DEG 17KT 4284 9161
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kurz494
WWUS53 KARX 050059
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
759 PM CDT Mon Jul 4 2022
IAC043-065-050115-
/O.CON.KARX.SV.W.0092.000000T0000Z-220705T0115Z/
Clayton IA-Fayette IA-
759 PM CDT Mon Jul 4 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WEST CENTRAL CLAYTON AND EAST CENTRAL FAYETTE COUNTIES...
At 759 PM CDT, a severe thunderstorm was located over Volga, or 9
miles west of Elkader, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Volga around 805 PM CDT.
Elkader around 825 PM CDT.
Other locations impacted by this severe thunderstorm include Wadena,
Highway 13 And County C 24, Highway 56 And County W 70, Highland and
Osborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4282 9169 4291 9164 4290 9139 4273 9147
TIME...MOT...LOC 0059Z 286DEG 16KT 4282 9157
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KurzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:31 PM CDT, 55 minutes earlier.
Area forecast discussion, Jul 4, 6:31 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
631 PM CDT Mon Jul 4 2022
.DISCUSSION...(This evening through Monday)
Issued at 310 PM CDT Mon Jul 4 2022
Key Messages:
- Storm redevelopment later this afternoon/evening
- Steamy Tuesday, especially south of I90.
- On and Off Rain Chances Through the Week
Early afternoon radar imagery has the leading edge of this
morning's line of thunderstorms now pushing into far eastern
Wisconsin. Stratiform showers with a few isolated storms have
continued for much of the area in wake of the passing line with some
isolated storms in northeast Iowa. The main concern becomes the
potential for storm redevelopment. Confidence is still on the lower
end for this storm redevelopment location with multiple weak
boundaries in place from the morning showers and storms. However
latest meso-model guidance has been targeting potential re-
development over parts of far southeast Minnesota into Wisconsin
and northeast Iowa...then extending southeastward tonight. Much
of southeast Minnesota could remain dry. Where the forecast could
go wrong is if storms fire up farther northwestward. For example
in one scenario as hinted by a meso model, an MCV diving
southeastward from North Dakota could ignite convection across
much of southeast Minnesota then quickly advancing southeastward.
The SPC mesoscale graphics at 19Z show the +12 deg 700mb
temperatures building in across southwest MN and western Iowa with
SBCAPE building into the area.
If storms can develop, the severe potential could quickly escalate
with potential hail initially if cells remain discrete, then
becoming more of a wind threat as storms become more clustered.
While shear values of 40 knots in the lowest 3 km would be
supportive, there still remains some concern about the capping
inversion and if the forcing would be strong enough to overcome this
inhibition. Forecast soundings would suggest just over 100 J/kg of
CIN centered around 800 mb, and latest satellite imagery showing
some cumulus field development struggling to become glaciated across
northeast Iowa and southeast Minnesota. Another key player is how
well the low-level jet increases over the area and interacts with
the decent pool of instability centered more over Iowa.
Behind the shortwave tonight...the surface front is forecast to push
toward southern Minnesota and central Wisconsin, slowing down and
becoming stationary near northern Iowa into southern Wisconsin. A
shortwave trough over North Dakota is forecast to drop southeast
toward Minnesota Tuesday afternoon. Hot temperatures and humid
conditions are forecast south of the front with convergence along
the front increasing. Did issue a heat advisory where heat index
values of 100 to 105 degrees are expected, especially for parts of
northeast Iowa and southwest Wisconsin. There may be some
isolated activity Tuesday morning, otherwise it should be mainly
dry until mid to late afternoon with scattered storms developing
and continuing into the evening. Areas along and south of the
front...south of I90 are in the slight risk for severe weather
Tuesday. Due to the high precipitable water pooled along the front
of 2 to 2.5 inches and deep cloud depths of 4 to 4.5km, where
storms form, locally heavy rain will be possible. This unsettled
pattern continues Tuesday night into Wednesday and Wednesday night
into Thursday. If the front pushes far enough to the south
Friday, this should take the organized showers and storms with it.
Saturday through Monday will have some mainly dry periods, however
as the ridge builds over the Plains, there are hints at a weak wave
in northwest flow aloft that could affect parts of the forecast are
Saturday afternoon. The ridge breaks down Sunday night with a
chance for a few showers/storms ahead of the cold front. A
reinforcing cold front arrives Tuesday with again spotty rain
chances.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 614 PM CDT Mon Jul 4 2022
Primary forecast concern for both TAF sites is widespread fog
overnight into the morning. Evening thunderstorms expected to
remain south of both sites tonight. Initial onset just after 06Z,
quickly thickening becoming IFR. While intermittent LIFR possible,
have only included IFR vis with current 00Z TAF issuance.
Precipitation chances return towards the end of the forecast
period.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon to 8 PM CDT Tuesday for WIZ053>055-061.
MN...NONE.
IA...Heat Advisory from noon to 8 PM CDT Tuesday for IAZ008>011-018-
019-029-030.
&&
DISCUSSION...Peters/Zapotocny
AVIATION...JARHazardous weather outlook, Jul 4, 6:37 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 637 PM CDT Mon Jul 4 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-060345- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 637 PM CDT Mon Jul 4 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Strong to severe storms are possible this evening, especially from northeastern Iowa into southwestern Wisconsin. Severe risk consists of hail and damaging winds as the main threats. All storms could produce locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional storm chances through the week. A few could be strong, potentially severe Tuesday and Wednesday...mostly south of Interstate 90. Hot Tuesday afternoon with heat indices in the 90s to near 105 degrees. .SPOTTER INFORMATION STATEMENT... If storms redevelop this afternoon and evening, a few spotter groups may be needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Local storm report, Jul 4, 2:18 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
218 PM CDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HEAVY RAIN 1 SSW LA CROSSE 43.81N 91.25W
07/04/2022 M0.69 INCH LA CROSSE WI BROADCAST MEDIA
&&Local storm report, Jul 4, 2:19 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HEAVY RAIN 1 W PLATTEVILLE 42.74N 90.49W
07/04/2022 M1.00 INCH GRANT WI TRAINED SPOTTER
&&
JARLocal storm report, Jul 4, 2:40 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HEAVY RAIN 2 SSE HOLMEN 43.93N 91.24W
07/04/2022 M0.75 INCH LA CROSSE WI NWS EMPLOYEE
&&
JARLocal storm report, Jul 4, 3:18 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
318 PM CDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 2 ENE ONALASKA 43.90N 91.18W
07/04/2022 M0.89 INCH LA CROSSE WI NWS EMPLOYEE
&&
CZSpecial weather statement, Jul 4, 7:18 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
718 PM CDT Mon Jul 4 2022
IAZ029-030-050100-
Clayton IA-Fayette IA-
718 PM CDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of northwestern Clayton
and east central Fayette Counties through 800 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Union, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Elgin around 735 PM CDT.
Volga around 750 PM CDT.
Other locations impacted by this storm include Volga River State
Park, Wadena, Brainard, Gunder, Albany, and Highland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4287 9183 4295 9181 4300 9144 4277 9150
TIME...MOT...LOC 0017Z 274DEG 18KT 4291 9175
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KurzThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:18 PM CDT | Special Weather Statement | ARX | Fayette | 42 min |
| Jul 4, 8:11 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 49 min |
| Jul 4, 8:22 PM CDT | Special Weather Statement | ARX | Fayette | 23 min |
| Jul 4, 8:32 PM CDT | Tornado Warning | ARX | Fayette | 23 min |
| Jul 4, 8:49 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 32 min |
| Jul 4, 8:53 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 52 min |
| Jul 5, 4:51 PM CDT | Special Weather Statement | ARX | Allamakee, Winneshiek | 54 min |
| Jul 5, 5:45 PM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 90 min |
| Jul 5, 6:17 PM CDT | Flood Watch | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 7 hr |
| Jul 5, 6:24 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.